Advertisement

COVID-19 Vaccine: Some develop delayed skin reaction after vaccination

Some people are having a delayed skin reaction that causes a red, and sometimes bumpy rash on...
Some people are having a delayed skin reaction that causes a red, and sometimes bumpy rash on the arm from the COVID-19 vaccine.(Beatriz Reyna)
Published: Mar. 23, 2021 at 4:55 PM CDT
Email This Link
Share on Pinterest
Share on LinkedIn

NORTH PLATTE, Neb. (KNOP) - As millions get vaccinated with the COVID-19 vaccine, people are having a delayed skin reaction that causes a red, and sometimes bumpy rash on the arm. But medical professionals at Great Plains Health say this is completely normal.

Millions have already received their dose of the Pfizer, Moderna and the newly available Johnson & Johnson vaccines. Reactions such as injection site soreness, general fatigue, fever and chills are common side effects and usually occur within a day or two of the injection.

But some people are developing a rash sometimes as much as eight to 10 days after the injection.

“The vaccine just helps our body produce a response and a defense toward the virus and that can involve some uncomfortableness with some fever, chills, fatigue, and muscle pain, but in the end, it’s much better than the actual disease,” said GPH Pharmacy Director Jason North. “The actual disease produces long-term effects with heart and lungs, and kidneys and that is certainly something we want to avoid. That’s the whole purpose of trying to vaccinate as many people as possible.”

North encourages patients to sign up for the voluntary v-safe survey and report any symptoms or side effects.

The rash itself is not dangerous and is treatable with antihestamines, hydrocortisone or a diphenhydramine cream. Injection site pain can also be treated with an ice pack. Symptoms usually resolve themselves within 48 to 72 hours. If not, contact your health care provider.

However, North says fear of a rash is not a reason to skip your chance of getting the vaccine.

The newest vaccine, AstraZeneca, is expected to have similar side affects, pending approval by the FDA.

If a patient experiences a whole body rash, difficulty breathing, swelling of the throat or tongue, call 911 and seek medical attention immediately.

Copyright 2021 KNOP. All rights reserved.